Alert archive / New York / Lake Effect Snow Watches in 2009
Lake Effect Snow Watch 4, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow watch at Feb 18, 2009, 3:18 PM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Feb 19, 2009, 3:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 18, 2009, 3:18 PM EST (20:18 UTC)
- In effect from
- Feb 19, 2009, 3:00 PM EST
- Expired
- Feb 19, 2009, 3:34 AM EST
- In force
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this lake effect snow watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow watch went out at Feb 18, 12:50 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Feb 18, 12:50 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1250 PM EST WED FEB 18 2009 .SYNOPSIS... LOW PRESSURE DEVELOPING OVER THE MID MISSISSIPPI VALLEY THIS MORNING WILL DEEPEN RAPIDLY AS IT MOVES TO SOUTHERN MICHIGAN THIS AFTERNOON AND ON ACROSS SOUTHERN ONTARIO TONIGHT...BEFORE REDEVELOPING OFF THE NEW ENGLAND COAST THURSDAY. THIS STORM WILL SPREAD A MIXED BAG OF PRECIPITATION ACROSS WESTERN AND CENTRAL NEW YORK TODAY WITH AN INITIAL PERIOD OF SNOW...QUICKLY CHANGE TO RAIN THIS AFTERNOON AND THEN BACK TO SNOW THURSDAY INTO EARLY FRIDAY. ANOTHER LOW WILL BRING SOME ACCUMULATING SNOW AS IT PASSES BY TO OUR SOUTH ON SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE AS OF 1045 AM...HAVE UPDATED THE FORECAST TO BETTER REFLECT RADAR TRENDS ACROSS THE REGION. AS OF THIS WRITING...AN INITIAL AREA OF SPOTTY LIGHT PRECIP /MAINLY SNOW/ IS WORKING ACROSS THE AREA IN ASSOCIATION WITH A LOW LEVEL JET...WITH THE BACK EDGE ALREADY LIFTING ACROSS THE WESTERN THIRD OF THE AREA AT THIS TIME. THIS WILL BE FOLLOWED BY 3-4 HOUR PERIOD OF MOSTLY DRY WEATHER...THEN A STEADIER AND MORE WIDESPREAD AREA OF PRECIP CURRENTLY OVER WESTERN LAKE ERIE/NORTHERN OHIO/SOUTHERN MICHIGAN WILL SPREAD BACK ACROSS THE AREA LATER THIS AFTERNOON IN ASSOCIATION WITH A DECENT MID- LEVEL SHORTWAVE. BY THAT TIME...EXPECT THAT THE LOWER LEVELS WILL HAVE WARMED ENOUGH TO SUPPORT MOSTLY RAIN FOR THE LATE AFTERNOON HOURS...WITH THE EXCEPTION OF THE HIGHER TERRAIN OF THE SOUTHERN TIER AND AREAS EAST OF LAKE ONTARIO...WHERE THE PRECIP SHOULD STILL BE IN THE FORM OF A RAIN/SNOW MIX OR ALL SNOW. THIS EVENING...STILL EXPECT RAIN TO TRANSITION BACK TO SNOW AS THE BOUNDARY LAYER COOLS ONCE AGAIN. QPF LOWERS DRASTICALLY AFTER THE PASSAGE OF THE COLD FRONT THIS EVENING...THUS SNOW AMOUNTS LATER TONIGHT WILL BE LIMITED TO A COUPLE OF INCHES...THE HIGHER AMOUNTS ON THE RIDGES OF THE SOUTHERN TIER AND THE TUG HILL. MORE SNOW WILL FOLLOW DURING THE DAY ON THURSDAY. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... SURFACE LOW LIKELY OVER SOUTHEAST ONTARIO AT 12Z THURSDAY SHOULD BE IN THE PROCESS OF TRANSFER ITS ENERGY TO A DEVELOPING COASTAL LOW OVER NEW ENGLAND. PRECIPITATION SHOULD BE IN THE PROCESS OF DIMINISHING THURSDAY MORNING AS MODELS CONTINUING TO SUGGEST A MODEST DRY SLOT WILL ATTEMPT TO WORK INTO THE AREA AS THE COASTAL SYSTEM STARTS TO TAKE OVER. COLDER AIR WILL DEEPEN BY THURSDAY AFTERNOON WHICH WILL LIKELY INCREASE THE POTENTIAL FOR LAKE ENHANCED/UPSLOPE SNOWS TO THE EAST OF THE LAKES. MAIN SWATH OF WRAP AROUND MOISTURE LOOKS TO PUSH ACROSS THE AREA THURSDAY NIGHT AND FRIDAY. THIS TIME PERIOD LOOKS TO HAVE THE BEST POTENTIAL FOR BRINGING MODEST TO POSSIBLY SIGNIFICANT SNOWS TO THE LEE OF THE LAKES...ESPECIALLY ALONG THE CHAUTAUQUA RIDGE AND TUG HILL PLATEAU. WE ARE LIKELY LOOKING AT SOLID ADVISORY CRITERIA SNOWS...BUT STILL LACK CONFIDENCE OF WARNING AMOUNTS ESPECIALLY DOWNWIND OF LAKE ERIE. THIS TIME PERIOD WILL HAVE TO BE MONITOR CLOSELY...ESPECIALLY ACROSS THE TUG HILL. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... ALL MODELS NOW SHOW A MORE NORTHERLY TRACK OF THE NEXT CLIPPER...WITH GFS AND HPC GRAPHICS SCOOTING IT BY TO OUR SOUTH ACROSS PA ON SAT PM/EVE...WHILE ECMWF ACTUALLY LIFTS IT UP ACROSS NY STATE. IN EITHER CASE...THIS WILL RESULT IN A PERIOD OF STEADY SNOW FOR OUR ENTIRE AREA SAT/SAT NT. UPPED POPS TO LIKELY AND WE COULD EASILY SEE A FEW INCHES IF THESE TRACKS HOLD. WILL BRING SOME IMPROVEMENT IN ON SUNDAY AS STORM MOVES ACROSS NEW ENG...STILL A FEW SNOW SHOWERS HERE. MONDAY AND TUESDAY STILL LOOK DRY AND SEASONABLE AS A RIDGE OF HIGH PRESSURE BUILDS DOWN ACROSS THE LAKES...BUT NEWEST 12Z ECMWF SHOWS A MONSTER COASTAL DEVELOPING...BUT IT LOOKS TO STAY WELL TO OUR EAST AT THIS STAGE. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... EXPECT SPOTTY LIGHT RAIN AND SNOW ACROSS THE AREA THROUGH MID AFTERNOON. THEREAFTER...AN AREA OF STEADIER LIGHT PRECIP...GENERALLY A RAIN OR RAIN/SNOW MIX...WILL SPREAD ACROSS THE AREA DURING THE LATE AFTERNOON HOURS...BEFORE MIXING WITH/CHANGING TO ALL SNOW DURING THE COURSE OF THE EVENING AND EARLY OVERNIGHT HOURS. THE SNOW WILL THEN HAVE A TENDENCY TO TAPER OFF OVERNIGHT...EXCEPT ACROSS THE HIGHER TERRAIN OF THE WESTERN SOUTHERN TIER AND AREAS EAST OF LAKE ONTARIO...WHERE UPSLOPE PROCESSES WILL TEND TO KEEP OCCASIONAL SNOW GOING THROUGH THE END OF THE TAF PERIOD. IN TERMS OF EXPECTED FLIGHT CONDITIONS...MVFR AND LOCALIZED IFR CONDITIONS AT THE START OF THE PERIOD WILL DETERIORATE TO WIDESPREAD IFR/LIFR CONDITIONS THIS AFTERNOON AND EVENING AS THE PRECIP BECOMES MORE STEADY AND EVENTUALLY CHANGES OVER TO ALL SNOW. EVEN THOUGH THE SNOW WILL HAVE A TENDENCY TO DIMINISH OVERNIGHT...IFR/LOW MVFR CONDITIONS WILL PERSIST THROUGH THE BALANCE OF THE FORECAST PERIOD DUE TO COPIOUS AMOUNTS OF LINGERING LOW LEVEL MOISTURE. OUTLOOK... THURSDAY NIGHT AND FRIDAY...OCCASIONAL IFR IN SNOW/SNOW SHOWERS. SATURDAY...MVFR/IFR IN LIGHT SNOW. SUNDAY...MVFR/VFR IN SCATTERED SNOW SHOWERS. MONDAY...VFR. && .MARINE... MODERATE TO FRESH SOUTHEAST WINDS WILL BE FOUND ACROSS LAKE ONTARIO TODAY AS LOW PRESSURE LIFTS INTO SOUTHERN MICHIGAN FROM THE MID MISSISSIPPI VALLEY. WINDS WILL VEER TO SOUTH THEN SOUTHWEST TONIGHT AS THE LOW PASSES ACROSS SOUTHERN ONTARIO JUST TO THE NORTH OF LAKE ONTARIO. STRONG WEST WINDS WILL FOLLOW ON THURSDAY...GRADUALLY VEERING TO NORTHWEST BY FRIDAY. MARINE FLAGS WILL BE NEEDED THURSDAY INTO FRIDAY. THE POTENTIAL EXISTS FOR GALES FOR AS PERIOD FROM LATE THURSDAY INTO EARLY FRIDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...JJR/WCH SHORT TERM...TMA LONG TERM...SFM AVIATION...JJR/SFM MARINE...TMA
Hazardous weather outlook, Feb 18, 5:38 AM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 538 AM EST WED FEB 18 2009 NYZ001>004-010-011-013-014-021-191045- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-LIVINGSTON- ONTARIO-ALLEGANY- 538 AM EST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. SNOW WILL DEVELOP ACROSS THE AREA TODAY...THEN MIX WITH AND CHANGE TO RAIN. SNOW ACCUMULATIONS WILL BE LESS THAN 2 INCHES. THE RAIN WILL CHANGE BACK OVER TO SNOW TONIGHT. ACCUMULATIONS WILL BE LESS THAN 2 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ACCUMULATING SNOW IS EXPECTED THURSDAY THROUGH SATURDAY. SEVERAL INCHES WILL LIKELY ACCUMULATE DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-019-020-085-191045- WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 538 AM EST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. SNOW WILL DEVELOP ACROSS THE AREA TODAY...THEN MIX WITH AND CHANGE TO RAIN. SNOW ACCUMULATIONS WILL BE LESS THAN 2 INCHES. THE RAIN WILL CHANGE BACK OVER TO SNOW TONIGHT. ACCUMULATIONS WILL BE LESS THAN 2 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LAKE ENHANCED SNOWS WILL DEVELOP THURSDAY AND FRIDAY. THE POTENTIAL EXISTS FOR ACCUMULATIONS GREATER THAN 6 INCHES... ESPECIALLY THURSDAY NIGHT THROUGH FRIDAY MORNING. A GENERAL SNOWFALL EXPECTED SATURDAY. ADDITIONAL MINOR ACCUMULATIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ005>008-191045- NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 538 AM EST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SNOW WILL DEVELOP ACROSS THE AREA TODAY...THEN MIX WITH AND CHANGE TO RAIN. SNOW ACCUMULATIONS WILL BE LESS THAN 2 INCHES. THE RAIN WILL CHANGE BACK OVER TO SNOW TONIGHT. ACCUMULATIONS WILL BE LESS THAN 2 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LAKE EFFECT SNOWS WILL DEVELOP THURSDAY AND FRIDAY. THE POTENTIAL EXISTS FOR ACCUMULATIONS GREATER THAN 6 INCHES...ESPECIALLY THURSDAY NIGHT THROUGH FRIDAY MORNING ON THE TUG HILL. A GENERAL SNOWFALL EXPECTED SATURDAY. ADDITIONAL MINOR ACCUMULATIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-191045- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 538 AM EST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WESTERLY GALES ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Feb 18, 1:00 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 100 PM EST WED FEB 18 2009 NYZ019>021-182100- CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 100 PM EST WED FEB 18 2009 ...LOCAL ICING POSSIBLE FOR A TIME THIS AFTERNOON... SCATTERED LIGHT SNOW ACROSS THE REGION WILL GRADUALLY CHANGE TO RAIN DURING THE AFTERNOON AS TEMPERATURES CONTINUE TO SLOWLY RISE. THERE WILL BE SOME POCKETS REMAINING BELOW FREEZING FOR A TIME HOWEVER...SO SOME FREEZING RAIN IS POSSIBLE DURING THE CHANGEOVER. TEMPERATURES SHOULD BE WARM ENOUGH FOR ALL RAIN BY LATE AFTERNOON. IN THE MEANTIME...EXERCISE CAUTION IN TRAVELING THIS AFTERNOON. SFM
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 3:18 PM EST | Gale Warning | BUF | 55 hr | |
| Feb 18, 3:18 PM EST | Winter Weather Advisory | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 55 hr |
Nearby
Lake Effect Snow Watches in New York, 2009Every lake effect snow watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.